Tahnee Sidhu, MD, MPH1, Mohammad Almeqdadi, MD1, Sandeep Krishnan, MD, PhD2
1St. Elizabeth's Medical Center, Tufts University School of Medicine, Boston, MA; 2St. Elizabeth's Medical Center, Tufts University School of Medicine, Brighton, MA
Introduction: For patients on immunotherapy a possible serious side effect includes immunotherapy-induced colitis, which often results in termination of treatment. However, it is important to rule out other etiologies such as infectious causes in the setting of immunosuppression. We report a case of concomitant Clostridium difficile colitis and ipilimumab-induced colitis, treated with simultaneous oral vancomycin and systemic steroids.
Case Description/Methods: A 54-year-old man with 3-year history of clear cell metastatic renal carcinoma with distant metastases (stage IV) status post right nephrectomy on palliative ipilimumab and nivolumab presented with 15 nonbloody watery bowel movements a day for 10 days after finishing his third course of immunotherapy. Medical history was significant for a recent 3-month use of steroids for cervical spinal metastasis. He had abdominal cramping relieved with bowel movements, a 15-20 pound weight loss, and fatigue. White blood cell count was 10.8 x103 /υl and creatinine was 1.2 mg/dl. Clostridium difficile PCR was positive in the stool and he was initiated on oral vancomycin. Infectious work-up was completed and negative for giardia, cryptosporidium, stool ova, and parasites. Stool lactoferrin was positive. Abdominal/Pelvic CT did not show evidence of toxic megacolon. He did not improve significantly with oral vancomycin, and was started on simultaneous systemic steroid taper for presumed immunotherapy-induced colitis secondary to ipilimumab, with significant improvement thereafter.
Discussion: Immune related adverse colitis is an important consideration for patients on immunotherapy, specifically those medications well known to cause it such as ipilumumab. It is crucial to consider infectious causes but it also is important to continue to consider immunotherapy-induced colitis, which may coexist with the infection. There are no clear guidelines on treatment for concomitant Clostridium difficile colitis and immunotherapy colitis. Review of the literature revealed one case of simultaneously treating both Clostridium difficile colitis and ipilumumab induced colitis. Additional review of the literature revealed that patients with inflammatory bowel disease who are on corticosteroids for a flare and develop Clostridium difficile, concurrent corticosteroids is supported by expert opinion. This case supports the notion of using systemic steroids for treatment of suspected immunotherapy-induced colitis, while simultaneously treating an infectious colitis.
Citation: Tahnee Sidhu, MD, MPH; Mohammad Almeqdadi, MD; Sandeep Krishnan, MD, PhD. P1053 - CONCOMITANT CLOSTRIDIUM DIFFICILE AND IMMUNOTHERAPY-INDUCED COLITIS: A CASE REPORT. Program No. P1053. ACG 2019 Annual Scientific Meeting Abstracts. San Antonio, Texas: American College of Gastroenterology.